Atypical antipsychotic drugs for dementia may be associated with small increased risk of death

10/13/05

Patients with dementia who took atypical antipsychotic drugs had a slightly increased risk of death compared to patients who took placebo, according to a meta-analysis published in the October 19 issue of JAMA.

A majority of elderly patients with dementia develop aggression, delusions, and other neuropsychiatric symptoms during their illness, according to background information in the article. Antipsychotic medications are commonly used to treat these behaviors, along with psychosocial and environmental interventions. During the last decade, newer atypical antipsychotic drugs (i.e., risperidone, olanzapine, quetiapine, and aripiprazole, in order of introduction) have largely replaced the older conventional or first generation antipsychotic drugs (e.g., haloperidol and thioridazine) and have been considered preferred treatments for these behavioral disturbances associated with dementia. However, concerns have arisen about possibly increased risks for cerebrovascular adverse events, rapid cognitive decline, and death with their use.

Lon S. Schneider, M.D., M.S., and colleagues at the University of Southern California, Los Angeles, conducted a meta-analysis of atypical antipsychotic drug trials to assess the evidence for death associated with their use in elderly patients with dementia. After a search of databases and meeting presentations, the researchers selected 15 trials (9 unpublished) that met criteria, generally 10 to 12 weeks in duration, including 16 contrasts of atypical antipsychotic drugs with placebo (aripiprazole [n = 3], olanzapine [n = 5], quetiapine [n = 3], risperidone [n = 5]). A total of 3,353 patients were randomized to study drug and 1,757 were randomized to placebo. Outcomes were assessed using standard methods to calculate odds ratios (ORs) and risk differences based on patients randomized and relative risks based on total exposure to treatment. There were no differences in dropouts.

The researchers found that death occurred more often among patients randomized to drugs (118 [3.5 percent] vs. 40 [2.3 percent]; OR, 1.54), indicating a significantly increased risk. Sensitivity analyses did not show evidence for differential risks for individual drugs, severity, sample selection, or diagnosis.

"These findings emphasize the need to consider certain changes in some clinical practices. Antipsychotic drugs have been dispensed fairly frequently to patients with dementia and used for long periods. The established risks for cerebrovascular adverse events together with the present observations suggest that antipsychotic drugs should be used with care in these patients. The fact that excess deaths and cerebrovascular adverse events can be observed within 10 to 12 weeks of initiating medication, coupled with observations from individual clinical trials results that there is substantial improvement in both drug and placebo groups during the first 1 to 4 weeks of treatment, lead to the consideration that antipsychotic drugs should be prescribed and dosage adjusted with the expectation of clinical improvement within that time. If improvement is not observed, the medication could be discontinued," the authors write.

"As a meta-analysis, our results should be taken as hypothesis-generating for an increased risk for deaths in patients with dementia receiving atypical antipsychotic drugs. No drug is individually responsible for the effect, but rather each contributes to the overall effect. This effect may not be limited to atypical drugs as a class and may be associated with haloperidol and other drugs that have not been subjected to efficacy trials in elderly patients with dementia," the researchers conclude.

(JAMA.2005; 294:1934-1943. Available pre-embargo to the media at www.jamamedia.org)

Editor's Note: For funding/support information and financial disclosures, please see the JAMA article.

Editorial: Antipsychotic Drugs in Dementia - What Should Be Made of the Risks?

In an accompanying editorial, Peter V. Rabins, M.D., M.P.H., and Constantine G. Lyketsos, M.D., M.H.S., of Johns Hopkins Medical Institutions, Baltimore, examine the results of the meta-analysis by Schneider et al.

"So what should a clinician do when caring for a patient with dementia who develops psychotic symptoms or aggression? First, etiologies other than dementia need to be considered. Delirium, untreated or undertreated medical illnesses, overmedication, environmental triggers, lack of engaging activities, and misinterpretation of disease symptoms are among the potential etiologies of such behaviors and symptoms. Because all have specific therapies, they should be considered when such symptoms first develop. Second, clinicians should consider the risk/benefit ratio for each patient. For example, patients with hallucinations and delusions that are neither distressing nor placing them or others at risk or harm should not be treated with antipsychotic drugs. Third, once antipsychotic drugs have been prescribed, careful assessment and documentation of the need for continued care is necessary. The Omnibus Budget Reconciliation Act (OBRA) regulations of 1987 require such a reassessment in long-term care, but the need for medication continuation should be regularly reassessed and justified for all individuals. Given the high rates of dementia in assisted living homes, similar practices should be instituted in those settings as well."

Source: Eurekalert & others

Last reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
    Published on PsychCentral.com. All rights reserved.

 

 

They called me mad, and I called them mad,
and damn them, they outvoted me.
--Nathaniel Lee